Some patients insist that they need an antibiotic for their cold or flu – even though antibiotics are 100% ineffective against viral infections. Still, there are plenty of doctors who will pull out the prescription pad and satisfy their request.
This type of inappropriate prescribing of antibiotics remains widespread. And it can be seen in the fact that antibiotic prescribing peaks in the winter months when cold and flu viruses flourish. On average, antibiotics are 42% more likely to be prescribed during February than September.
Add on the over-prescribing for other health conditions that don’t respond to antibiotics, and as many as four out of ten antibiotic prescriptions in the U.S. could be inappropriate. And most of the time, the strongest kind of antibiotics are being prescribed.
These inappropriate prescribing tactics are the main reason we have multiple drug resistant strains of bacteria. And it’s horrible for your health.
One of the biggest health problems associated with antibiotics is that they disrupt the delicate balance of bacteria living in your gut microbiome. This is why you might experience gastrointestinal upsets while taking them. Nausea, stomach pain and loose stool are quite common.
But these are just minor upsets compared to the potential damage they can cause.
For example, when you take an antibiotic, within days it can open you up to getting a nasty diarrheal infection called clostridium difficile. These are drug-resistant bacteria that attack the lining of your intestines. Symptoms include persistent diarrhea, inflammation and abdominal pain.
In a single year c. diff infects about a half million people. But it’s not just the pain and diarrhea you have to worry about. A c. diff infection can lead to “toxic megacolon.” This is a condition that severely damages your bowels. Worse, c. diff produces a powerful toxin that can actually kill you.
So it’s a very scary disease. But there’s another problem associated with antibiotics that’s even more frightening.
The Link between Antibiotics and Delirium
In some people, antibiotics appear to cause delirium. In other words, these drugs could literally make you lose your mind – plaguing you with delusions and hallucinations!
They can also cause you to lose control of your body movements, experience involuntary muscle twitching and fall prey to seizures.
- Penicillin, sulfonamides, fluoroquinolones and macrolides are all associated with psychosis.
- Seizures are most often associated with penicillin and cephalosporins.
- Metronidazole is linked to brain dysfunction, abnormal brain scans and impaired muscle coordination.
You see, it’s not just your stomach that gets upset when your gut bacteria get thrown out of whack.
These microbes are also responsible for producing essential neurotransmitters that your brain needs. You’ve probably heard of a few of them, like serotonin and dopamine. Others include norepinephrine, acetylcholine and gamma amino butyric acid – or GABA for short.
Shortages in some of these neurotransmitters are linked to Alzheimer’s, Parkinson’s and Huntington’s disease. They can affect your motor control and muscle function. They also protect against things like manic depression and impulsive behaviors.
This may explain how antibiotic use (via reduced gut microbiome) can produce symptoms of delirium and psychosis. Conversely, the right antibiotic can reverse metabolic encephalopathy by killing the causative bacteria in the gut!
Strategies to Dodge the Side Effects of Antibiotics
I would never recommend avoiding antibiotics altogether. They are one of the greatest breakthroughs in medical history. They save lives. But mainstream doctors will almost always give you the strongest one possible.
If you absolutely have to take one, ask your doctor for an older, narrow-spectrum antibiotic that targets your specific problem. While it will still affect your gut microbiota, the results may not be as severe. Plus, because these antibiotics target very specific bacteria, they don’t really contribute to drug resistance.
Then, take precautions that can help prevent the negative side effects of antibiotic use.
Your first priority is supplementing with a good probiotic. Even though antibiotics kill both good and bad bacteria, taking a probiotic can help reduce the negative side effects. In fact, when probiotics are given with antibiotics, the risk of developing c. diff is reduced by 60% on average.
Look for one that contains multiple strains of Lactobacillus and Bifidobacterium. The more strains and the higher the colony count, the better off you will be.
It should also include a “prebiotic” to help the good bacteria survive the trip to the gut and intestines. This will help restore a healthy balance of gut bacteria.
Improving the diversity of your gut bacteria is another top priority. The more diverse your gut microbiome is, the better chances you have of getting through antibiotic therapy without mishap.
You can increase bacterial richness and diversity in your gut by eating more fermented foods. Some of the best include miso, natto, kefir, kimchi, kombucha, tempeh and sauerkraut.
It’s also a good idea to get the bulk of your fiber from insoluble sources while taking an antibiotic. Insoluble fiber goes through a fermentation process in your gut and produces short-chain fatty acids that help the good bacteria in your digestive system to flourish.
And remember! Never take an antibiotic when it’s not necessary. The more you can reduce your exposure to them, the more likely they are to work when you need them the most.
Durkin MJ, Jafarzadeh SR, Hsueh K, Sallah YH, Munshi KD, Henderson RR, Fraser VJ. Outpatient Antibiotic Prescription Trends in the United States: A National Cohort Study. Infect Control Hosp Epidemiol. 2018 May;39(5):584-589.
Ray MJ, Tallman GB, Bearden DT, Elman MR, McGregor JC. Antibiotic prescribing without documented indication in ambulatory care clinics: national cross sectional study. BMJ. 2019 Dec 11;367:l6461.
2019 Annual Report for the Emerging Infections Program for Clostridioides difficile Infection. Last Reviewed June 2022. Centers for Disease Control and Prevention.
Mullish BH, Williams HR. Clostridium difficile infection and antibiotic-associated diarrhoea. Clin Med (Lond). 2018 Jun;18(3):237-241.
Bhattacharyya S, Darby RR, Raibagkar P, Gonzalez Castro LN, Berkowitz AL. Antibiotic-associated encephalopathy. Neurology. 2016 Mar 8;86(10):963-71.
Warstler A, Bean J. Antimicrobial-induced cognitive side effects. Ment Health Clin. 2016 Jun 29;6(4):207-214.
Chen Y, Xu J, Chen Y. Regulation of Neurotransmitters by the Gut Microbiota and Effects on Cognition in Neurological Disorders. Nutrients. 2021 Jun 19;13(6):2099. Goldenberg JZ, Yap C, Lytvyn L, Lo C, Beardsley J, Mertz D, Johnston BC. The use of probiotics to prevent C. difficile diarrhea associated with antibiotic use. Cochrane Database of Systematic Review.s 2013, Issue 5. Art. No.: CD006095.